Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2020, 5:49 PM CDT for Edmunds County, Potter County, Walworth County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2020, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 7, 2020, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 539 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 17.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:21 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 7, 3:21 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 321 PM CDT Sun Jun 7 2020 .SHORT TERM...(This Evening through Monday Night) Issued at 320 PM CDT Sun Jun 7 2020 Main concern in the near term is the potential for strong to severe thunderstorms late this afternoon and this evening as a cold front tracks across the area and encounter extreme instability. CAPE values of 3000-5000 J/kg will be common late this afternoon into the early evening hours. Bulk shear will increase into the 50 to 65 knot range along and ahead of the front, along with a low level jet increasing into the 50 to 70 knot range. This combination of factors will result in thunderstorm development, which looks to initiate around 22Z between the Missouri River and the James River Valley. The biggest question right now is whether these storms will take more of a northeast track as shown in the HRRR and the ARW, or if they line out and more more easterly as shown by the high resolution NAM and the NMM. There will be a bit of a stronger CAP over the southeastern part of the CWA, so for now, will lean toward the more northeasterly track solution and keep fairly low POPs across the east. Where the storms do develop, conditions will be highly favorable for them to go severe, with gusty winds and large hail the most likely threats. An isolated tornado or two cannot be ruled out due to the strong shear as well. May see some lingering showers across the far northeastern part of the CWA into the overnight hours. The frontal boundary stalls out over the far eastern CWA on Monday, but conditions during the day will be mainly dry with little else to support precipitation. By Monday night however, an upper trough will approach the region and will begin to meet up with the remnants of Tropical Storm Cristobal, and the stalled front looks to then become the focus for rainfall. The uncertain part now is just how far west this precipitation will reach, with some models keeping it east of the James River Valley, and others bringing it as far west as the Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches cannot be ruled out. Low temperatures tonight will range from the upper 50s northwest to the lower 70s east, with highs on Monday ranging from the mid 70s northwest to the lower 90s east. Lows Monday night will be in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 320 PM CDT Sun Jun 7 2020 The period begins on Tuesday with the remnant tropical system surging northwards into the Midwest. The storm system, along with a mid level trough passing through the region will bring showers and thunderstorms to the eastern half of the CWA. With a more stable environment, severe weather is not expected on Tuesday. Cooler, dry air will move into the region on Wednesday with boundary layer dew points in the mid 40s. The combination of steep low level lapse rates and some mid level moisture may result in isolated showers, mainly in the eastern CWA. Buffer soundings support gusty winds on Wednesday with a max gust of 30 to 35 knots. The rest of the long term will feature dry conditions with temperatures below, to near normal. Temperatures will be around normal on Saturday and Sunday with highs in the upper 70s, to the low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1230 PM CDT Sun Jun 7 2020 Terminals KABR,KATY,KPIR,KMBG Strong to severe thunderstorms will develop between the Missouri River and the James River Valley late this afternoon, then will track east/northeast through the evening and early overnight hours. Periods of MVFR cigs and vsbys are possible with the storms. VFR conditions will prevail from the late overnight hours through the morning hours on Monday. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Parkin LONG TERM...SD AVIATION...Parkin
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 14 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Sun Jun 7 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are again possible this afternoon and evening. Large hail and strong winds are the main threats. Isolated tornadoes are also possible. Localized heavy rain could occur. The main threat area will extend from the Missouri valley east to the James valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More severe storms and heavy rain are possible Monday afternoon and night over mainly northeast South Dakota and far western Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jun 7, 2:07 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
207 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND GST 5 S MORRISTOWN 45.87N 101.72W
06/06/2020 E60 MPH CORSON SD PUBLIC
ESTIMATED 60 MPH WINDS. AN OLIVE TREE WAS
BLOWN DOWN TOO. TIME ESTIMATED ON RADAR.
&&
SDLocal storm report, Jun 7, 5:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 1 E OKATON 43.89N 100.87W
06/06/2020 JONES SD PUBLIC
METAL ROOF TORN OFF BUILDING.
&&
KFLocal storm report, Jun 7, 5:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
521 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 1 W BLUNT 44.52N 100.01W
06/07/2020 M1.50 INCH HUGHES SD EMERGENCY MNGR
&&
KFLocal storm report, Jun 7, 5:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 4 ESE ROSSEAU 44.29N 100.01W
06/07/2020 M53 MPH HUGHES SD MESONET
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 39 min |
| Jun 6, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
| Jun 6, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 39 min |
| Jun 6, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Jones, Lyman, Potter and 2 more | 46 min |
| Jun 6, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 6, 10:47 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 39 min |
| Jun 6, 10:52 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hughes, Hyde, McPherson and 3 more | 35 min |
| Jun 7, 4:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 43 min |
| Jun 7, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 38 min |
| Jun 7, 5:32 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 43 min |
| Jun 7, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 38 min |
| Jun 7, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 22 min |
| Jun 7, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 45 min |
| Jun 7, 6:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 35 min |
| Jun 7, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hyde, Potter | 47 min |
| Jun 7, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 29 min |
| Jun 7, 6:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 44 min |
| Jun 7, 6:22 PM CDT | Tornado Warning | ABR | Faulk | 17 min |
| Jun 7, 6:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 27 min |
| Jun 7, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 44 min |
| Jun 7, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.